Ohio, 2023

Flash Flood in Ohio, August 14, 2023

August 14, 2023 · NWS RLX · 1 event in 1 county or zone

On the morning of August 14th, an advancing cold front, coupled with a strong upper level system, produced showers and thunderstorms. Heavier bursts of rain in southeast Ohio led to one instance of flash flooding in Gallia County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

On the morning of August 14th, an advancing cold front, coupled with a strong upper level system, produced showers and thunderstorms. Heavier bursts of rain in southeast Ohio led to one instance of flash flooding in Gallia County. A section of State Route 850 was closed for a brief period of time due to a local creek spilling out of its banks and onto the roadway. Precipitation coverage quickly shifted eastward by the early afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 14, 4:44 AM EST, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 14, 4:44 AM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION...CORRECTED
National Weather Service Charleston WV
544 AM EDT Mon Aug 14 2023

.SYNOPSIS...
Warm front today. Severe storms are possible this afternoon and
evening. A cold front pushes through Monday night. A quieter
pattern ensues the rest of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 210 AM Monday...

An approaching cold front will combine with a strong upper level
system to produce impressive dynamics across the region today
and tonight. Timing of an early line of precipitation however,
could hamper surface heating today, thus possibly serving as a
disrupter for severe weather potential. The meso NAM is showing
that northern West Virginia and east central Ohio never realize
CAPE values over 1000 due to this line. Northeast Kentucky,
southwest West Virginia and southwest Virginia would have the
most time to recover with the Meso Nam showing effective layer
CAPE now only recovering to 1200 to 1700 (yesterday it was
showing 2000 to 2500). Models also not showing a cap on the
sounding between the first line and maximum CAPE, meaning that
other thunderstorms could form and kill the energy before the
CAPE fully rebuilds. Therefore, this is not a perfect setup for
severe weather, but due to the impressive dynamics, it remains
a possibility.

Due to some areas of northern West Virginia getting 1.5 to 2
inches of rain Saturday night, and models showing precipitable
water of 1.75 to 2.25 inches today and tonight, there is a
concern for flash flooding. Working against this however is
that the storms should be moving rather fast and in northern
West Virginia where the flash flood guidance is the lowest, the
meso NAM is not showing over 1000 CAPE. Will hold off on a Flash
Flood Watch for now, but will need to keep a close eye on the
potential for any training storms that could produce flash
flooding.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
As of 245 AM Monday...

Key Points:
* Chances for scattered showers and storms persist until the
  axis of a trough crosses Tuesday night into early Wednesday.
* Cooler through mid week, temperatures warm again Thursday.

A 500mb trough shifts eastward overhead, maintaining chances for
scattered showers and storms until the axis of the trough crosses
Tuesday night into early Wednesday. High pressure building in behind
this trough brings drier air into the area during the day Wednesday.
Quieter weather then persists as high pressure remains in control
through Thursday.

A cooler air mass - arriving behind today's cold front - will keep
temperatures below normal into mid week, with high temperatures
likely remaining in the 70 to 80 degree range in the lowlands and
mid 60s to 70s along the mountains. Temperatures moderate back to
normal for Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
As of 245 AM Monday...

Key Points:
* Little to no precipitation expected with a late week front.
* Dry, with high pressure building this weekend.

A shortwave trough crossing to the north is projected to bring a
front through the CWA Thursday night into Friday. While models
generally agree on the timing of the front, there is some question
as to how much - if any - precipitation will accompany its
passage. At this point, model ensembles generally favor drier
conditions. Surface high pressure and an upper ridge build in
behind the front, resulting in a dry and quiet weekend.

Temperatures are expected to be near normal at the start of the long
term period, then rise above normal this weekend.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
As of 540 AM Monday...

Showers and thunderstorms will move into the area this morning
and cause restrictions as a warm front pushes northward across
the area.

Showers and thunderstorms will continue to be a possibility
today, with some this afternoon possibly producing damaging
winds and large hail.

A cold front will then push through tonight. Showers and
thunderstorms remain a possibility along and in advance of the
front. Behind the front, some MVFR stratus and lighter rain
showers remain a possibility.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing and intensity of restrictions in
thunderstorms may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE               MON 08/14/23
UTC 1HRLY       09   10   11   12   13   14   15   16   17   18   19   20
EDT 1HRLY       05   06   07   08   09   10   11   12   13   14   15   16
CRW CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    H
HTS CONSISTENCY  H    H    H    H    M    M    M    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    M    H    M    M    M    M
EKN CONSISTENCY  L    M    M    L    L    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    M    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 12Z TUESDAY...
IFR possible in fog early Wednesday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/JLB
NEAR TERM...RPY
SHORT TERM...JLB
LONG TERM...JLB
AVIATION...RPY
Hazardous weather outlook, Aug 14, 1:40 AM EST, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
240 AM EDT Mon Aug 14 2023

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-150645-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
240 AM EDT Mon Aug 14 2023

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Severe thunderstorms this afternoon and evening could produce large
hail and damaging winds, and possibly tornadoes. Heavy downpours
within storms may lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The radar

The Charleston,WV radar (KRLX), 85 km away, was scanning. The volume nearest the first event began at 12:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Gallia

When
August 14, 7:30 AM EST to 8:20 AM EST
Where
Gallia County, 0.52 mi W of Bidwell to 2.24 mi N of Blowell
Cause
Heavy Rain
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.921, -82.310

State Route 850 was closed in both direction from Hickory Drive to Heatley Road due to flooding from Barren Creek.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128409.